Kansas, 2011Winter Storm in Kansas, February 24 to 25, 2011
February 24 to 25, 2011 · NWS EAX · 5 events in 5 counties and zones
A potent winter storm moved across the area, with a variety of precipitation,|beginning in the morning hours of February 24, 2011. The activity diminished to light|snow, and ended in the early morning hours of February 25, 2011.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent winter storm moved across the area, with a variety of precipitation,|beginning in the morning hours of February 24, 2011. The activity diminished to light|snow, and ended in the early morning hours of February 25, 2011. Up to an inch of|sleet, mixed at times with light freezing rain was observed, with many areas having 4|to 9 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 24, 5:28 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 24, 5:28 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 AM CST THU FEB 24 2011
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
FORECAST CONTINUES TO GET EVEN MESSIER. GFS/NAM HAVE MADE A
SIGNIFICANT JUMP IN THE STRENGTH OF THE SYSTEM MOVING ACROSS THE
REGION TODAY...MAKING THIS A FAIRLY LOW CONFIDENCE FORECAST.
CONFIDENCE IS HIGH THAT PRECIP WILL OCCUR...BUT LOW IN PRECIP TYPE
AND AMOUNTS ACROSS A LARGE PORTION OF THE AREA. MODELS HAVE REALLY
BEEN QUITE CONSISTENT IN PATH/LOCATION OF THE WAVE AND SUBSEQUENT
SURFACE LOW OVER THE LAST FEW DAYS. THE BIGGEST QUESTION IS THE
INTENSITY OF THE SYSTEM AS IT MOVES ACROSS THE REGION...AND HOW MUCH
WARM AIR IS DRAWN NORTHWARD. NAM/GFS/ECMWF ALL SHOW STRONG
ISENTROPIC LIFT THROUGH A DEEP LAYER DURING THE DAY...SHIFTING EAST
OF THE AREA TONIGHT. MIXING RATIOS STILL PROGGED IN THE 3-4 G/KG
RANGE. COUPLED JET STRUCTURE WILL ALSO ENHANCE LIFT ACROSS THE
REGION. MODELS PROG A DECENT AMOUNT OF INSTABILITY ACROSS MAINLY THE
SOUTHERN HALF OF THE FORECAST AREA.
HAVE THEREFORE RAISED SNOW AMOUNTS ACROSS THE BOARD BY 1 TO 3
INCHES...INCLUDED A FAIRLY LARGE AREA OF SLEET AND POSSIBLY FREEZING
RAIN COMBINED WITH ISOLATED THUNDER DURING THE TRANSITION DUE TO
INCREASED WARM AIR ALOFT. BECAUSE OF THAT AND LOOKING AT IT
OCCURRING ROUGHLY AROUND THE AFTERNOON/EVENING COMMUTE...HAVE
UPGRADED THE ADVISORY TO A WINTER STORM WARNING FOR MOST LOCATIONS.
HAVE ALSO INCLUDED JACKSON COUNTY IN THE WARNING. LEFT THE ADVISORY
GOING FOR EXTREME NORTHWEST MISSOURI WHERE PRECIP TYPE IS EXPECTED
TO BE ALL SNOW WITH LITTLE OR NO WINTER MIX. EXPECT A FAIRLY RAPID
TAPERING OFF DURING THE EVENING. RATHER THAN TRY TO TIME THE ENDING
ACROSS THE AREA...WILL END ALL HEADLINES AT MIDNIGHT AND CANCEL
AREAS FROM WEST TO EAST AS NEEDED.
EXPECT THE SOUTHERN TWO TIER OF COUNTIES...FROM EAST CENTRAL KANSAS
ACROSS CENTRAL MISSOURI TO BE RAIN THROUGH MUCH OF THE DAY WITH A
FAIRLY BRIEF TRANSITION AND CHANGE OVER TO SNOW WITH SNOW ENDING
DURING THE EVENING. HAVE THEREFORE NOT ISSUED ANY HEADLINES FOR THAT
AREA AT THIS TIME.
ANOTHER FAST MOVING SHORTWAVE MOVING THROUGH THE NORTHERN STREAM MAY
CLIP THE AREA WITH SOME LIGHT SNOW...MAINLY FRIDAY NIGHT INTO
SATURDAY. RELATIVE WEAK WARM AIR ADVECTION IS EXPECTED TO OCCUR AS
THE WAVE MOVES PAST...SO THAT COMBINED WITH GENERAL WARMING THROUGH
THE DAY...MAY SEE A TRANSITION OF ANY LINGERING SNOW TO RAIN FOR
SATURDAY AFTERNOON.
NRR
SUNDAY - WEDNESDAY:
ANOTHER SYSTEM...WHICH LOOKS SOMEWHAT SIMILAR TO THE SYSTEM
AFFECTING US TODAY...IS EXPECTED TO SWEEP THROUGH THE REGION SUNDAY
INTO MONDAY. THE SHORT WAVE RESPONSIBLE FOR THIS WILL AGAIN COME
FROM THE SOUTHWEST AND AT THIS TIME LOOKS POTENTIALLY STRONGER WITH
HEIGHT FIELDS ALOFT. THE WAVE REMAINS PROGRESSIVE BUT STOUT
WARM/MOIST ADVECTION AHEAD OF THE WAVE SHOULD RESULT IN MORE
WIDESPREAD THUNDERSTORMS SUNDAY AFTERNOON/EVENING. INSTABILITY IS
THE MAIN QUESTION MARK AND GIVEN THE STRONG WARM/MOIST ADVECTION
CAPE ON THE ORDER 500 TO 700 J/KG LOOKS REASONABLE ACROSS OUR
SOUTHEASTERN ZONES. VERY STRONG WIND FIELDS WILL SUPPORT A LARGE
AMOUNT OF SHEAR THROUGHOUT THE EAST CENTRAL PLAINS AND LOWER
MISSOURI VALLEY. THE SECOND BIG QUESTION THEN IS WHERE EXACTLY THE
BEST INSTABILITY SETS UP AND WHERE ANY KIND OF BOUNDARIES LAY. WILL
NEED TO WATCH FOR THE POTENTIAL FOR SEVERE THUNDERSTORMS GIVEN THE
CAPE/SHEAR COMBO AND THE WARM FRONT LIFTING THROUGH THE AREA DURING
THE AFTERNOON/EVENING.
AT THIS TIME...IT APPEARS THE WARM ADVECTION WILL BE SO STRONG THAT
BY THE AFTERNOON THE ENTIRE FORECAST AREA WILL BE WELL ABOVE
FREEZING WITH A VERY GOOD CHANCE OF SHOWER AND AND THUNDERSTORMS
THROUGHOUT THE CWA. HOWEVER...AS THE UPPER LOW PASSES TO OUR SOUTH
AND COLD AIR STARTS TO SINK BACK INTO THE REGION FROM THE NORTH A
TRANSITION TO FREEZING PRECIPITATION WILL OCCUR FROM NORTHEAST TO
SOUTHWEST. FOR NOW WILL JUST MENTION RAIN/SNOW BUT MUCH LIKE THE
CURRENT SYSTEM THERE WILL LIKELY BE SOME MIXED AREAS. GIVEN IT IS
STILL 4-5 DAYS OUT CONFIDENCE IS NOT HIGH ENOUGH WITH REGARDS TO THE
THERMAL PROFILE TO DETERMINE WHEN/WHERE MIXED PRECIP WILL OCCUR.
ONCE THIS SYSTEMS MOVES THROUGH THE REGION WE SHOULD BE RELATIVELY
QUIET. TEMPERATURES WILL REMAIN A CHALLENGE AS THE REGION STILL
LOOKS TO BE IN THE BATTLE GROUND AREA BETWEEN COLDER AND DRIER AIR
FROM THE NORTH AND WARMER AIR TO SOUTH. THE UPPER PATTERN DOES NOT
CHANGE MUCH EITHER WITH NEARLY ZONAL FLOW. AT SOME POINT POPS MAY BE
NEEDED IN THE EXTENDED BUT FOR NOW DO NOT SEE A GOOD SIGNAL TO ADD
THEM AT THIS TIME.
CDB
&&
.AVIATION...
VERY COMPLEX AND CHALLENGING FORECAST FOR THE TERMINALS TODAY. THE
GENERAL TREND WILL BE FOR CONDITIONS TO WORSEN DRAMATICALLY BY LATE
THIS MORNING WITH IFR TO LIFR CIGS THIS AFTERNOON. WARM ADVECTION HAS
LED TO SHOWERS AND THUNDERSTORMS DEVELOPING IN SOUTHERN KANSAS AND
THESE SHOULD IMPACT THE TERMINALS AROUND MID MORNING. HAVE ONLY
MENTIONED VICINITY THUNDER AS BY THE TIME THIS ACTIVITY MAKES IT HERE
THE ELEVATED INSTABILITY SHOULD BE FAIRLY MINIMAL WITH THE COVERAGE
OF THUNDER DECREASING. RAIN WILL BECOME WIDESPREAD BY THE AFTERNOON
WITH ISOLATED THUNDERSTORMS REMAINING A POSSIBILITY. THE TRICKY PART
WILL BE THE COLD AIR MOVING IN FROM THE NORTH. THERE WILL BE PERIOD
OF TIME WHEN JUST ABOUT EVERY PRECIPITATION TYPE IS POSSIBLE. THIS
LOOKS TO BE EARLY AFTERNOON AS THE COLD AIR DEEPENS ALLOWING FOR
SNOW...SLEET AND POSSIBLY FREEZING RAIN. THE WHOLE AREA OF
PRECIPITATION SHOULD TRANSITION TO SNOW LATE THIS AFTERNOON WITH
PERIODS OF SNOW LIKELY THROUGH EARLY THIS EVENING. THE SYSTEM IS
EXPECTED TO REMAIN RATHER PROGRESSIVE AND AS A RESULT SHOULD BE QUICK
HITTING FOR THE TERMINALS. THE HEAVIEST SNOW SHOULD EXIT THE
TERMINALS BY 3Z TO 05Z. CEILINGS WILL IMPROVE TO MVFR AS THE SNOW IS
WINDING DOWN WITH VSBYS RAPIDLY IMPROVING TO VFR.
CDB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
MOZ004>008-011>017-020>025-028>033-037.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR MOZ001>003.
KS...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
KSZ025-102>105.
&&Hazardous weather outlook, Feb 24, 5:12 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 AM CST THU FEB 24 2011
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
512 AM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
A POTENT STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY...SPREADING
WIDESPREAD PRECIPITATION ACROSS THE OUTLOOK AREA. SHOWERS AND
THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST INTO THE AREA THIS MORNING.
SMALL PEA SIZE HAIL IS POSSIBLE WITH THE STRONGER STORMS.
AS THE STORM SYSTEM CONTINUES TO MOVE NORTHEAST...COLD AIR WILL WRAP
IN. ONLY SNOW IS EXPECTED ACROSS FAR NORTHWEST MISSOURI...WITH A
TRANSITION ZONE OF RAIN...SLEET...SNOW AND POSSIBLY FREEZING RAIN
FROM NEAR A KANSAS CITY TO KIRKSVILLE LINE SOUTH TO THE MISSOURI
RIVER. AS THE LAYER OF COLD AIR INCREASES LATE THIS AFTERNOON AND
EVENING...MIXED WINTRY PRECIPITATION WILL CHANGE OVER TO ALL SNOW
FROM NORTHWEST TO SOUTHEAST. THERE REMAINS SOME UNCERTAINTY IN THE
EXACT AMOUNTS OF SNOW AND ICE THAT WILL OCCUR. HOWEVER THERE IS A
STRONG LIKELIHOOD THAT A CORRIDOR OF MODERATE SNOW WITH AMOUNTS
AROUND 3 TO 6 INCHES AND SLEET ACCUMULATIONS OF UP TO AN INCH WILL
OCCUR NORTH OF THE MISSOURI RIVER WITH LESSER AMOUNTS EXPECTED SOUTH.
THE PRECIPITATION WILL END FROM WEST TO EAST THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
UNSETTLED WEATHER WILL PERSIST OVER THE WEEKEND INTO MONDAY. WITH
COLD TEMPERATURES IN PLACE THERE WILL LIKELY BE SEVERAL PERIODS OF
MIXED PRECIPITATION OR SNOW ACROSS THE REGION. SOME ACCUMULATIONS ARE
POSSIBLE. IN ADDITION...THE SYSTEM EXPECTED SUNDAY INTO MONDAY IS
TRENDING STRONGER...AND SEVERE WEATHER CANNOT BE RULED OUT ON
SUNDAY...MAINLY SOUTH OF THE MISSOURI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW AND
ICE ACCUMULATIONS ARE ENCOURAGED.
NRR
Winter Storm, Johnson
- When
- February 24, 6:30 AM CST to 11:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
The combination of sleet and snow of up to 4 inches, led to hazardous driving conditions across the county.
Winter Storm, Atchison
- When
- February 24, 7:00 AM CST to February 25, 12:00 AM CST
- Where
- Atchison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
The combination of 7 inches of snow, gusty winds, blowing and drifting snow, led to hazardous driving conditions across the county.
Winter Storm, Leavenworth
- When
- February 24, 7:00 AM CST to 11:30 PM CST
- Where
- Leavenworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Up to 8.7 inches of snow was measured in Leavenworth. The snow combined with gusty winds, led to blowing and drifting snow, and hazardous driving conditions across the county.
Winter Storm, Wyandotte
- When
- February 24, 7:00 AM CST to February 25, 12:00 AM CST
- Where
- Wyandotte forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
Five to seven inches of snow was observed across, the county. The combination of snow and gusty winds, led to hazardous driving conditions across the county.
Winter Storm, Doniphan
- When
- February 24, 8:00 AM CST to February 25, 12:30 AM CST
- Where
- Doniphan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
The combination of 7 inches of snow, gusty winds, and blowing and drifting snow, led to hazardous driving conditions across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286118, 286114, 286119, 286121, 286117.